Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 177, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 21, 2023, 9:51 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2023, 9:51 PM CDT (02:51 UTC)
- Expired
- Jun 21, 2023, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX
The radar
The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 4699 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:40 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 6:40 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 640 PM CDT Wed Jun 21 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 218 PM CDT Wed Jun 21 2023 Ridging continues to persist over the Central U.S. A MCS dissipated across Oklahoma earlier this morning dragging an outflow boundary southward across the Texas Panhandle. Expected interaction between the outflow and a dryline that stretches from Amarillo to Lake Alan Henry appears to be the best focus for convective initiation later this afternoon and evening. Unseasonably high dewpoints in the upper 70s are dominating the moist sector with a sharp gradient noted to the west of the dryline. Model guidance suggests forcing from the dryline may be enough to break the cap and initiate convection by late afternoon in the eastern South Plains/ western Rolling Plains where moisture advection has been maximized. 50 kt westerly winds aloft with nearly 20 kt southeasterly winds at the surface in the east of our CWA indicate enough shear to support organized thunderstorms. Ample CAPE too is available for intense storms to develop if the cap is broken which is still suggested in most model soundings. Softball sized hail and 80mph winds remain the main threats. A tornadoes or two cannot be ruled out with the stronger activity particularly in the extreme southeastern Texas Panhandle and northern Rolling Plains. Once storms have moved out of our CWA overnight, tomorrow morning should remain fairly tranquil. Continuing on the pattern of this morning, with RH values near 100% across the Rolling Plains, have made mention of patchy fog. At this point, I don't anticipate dense fog unless we get quite substantive rainfalls and cooler advect. ion in the wake of the convective activity. For tomorrow, we are advertising somewhat cooler temperatures than today (closer to the century mark in areas where we are seeing 105-109 this afternoon) thanks to a 20 or so meters in height falls though the past two days have seen some surprises with highs. Still, trended Max T values toward the high side of guidance based on these trends. A bigger question is the prospect for thunderstorm activity again in our eastern counties on Thursday afternoon. With the cooler temperatures, and no substantive cooling aloft, one would expect less precipitation opportunity than today though forecast soundings do hint at an environment close to CI. A stout capping inversion appears to remain in place up near CDS with some degree of an EML indicated. This looks to be a stretch, but airmass modification with top-down moistening may be the mechanism that provides such an opportunity. Confidence in storm development in the east is meager at best and areas west of the escarpment should remain dry. && .LONG TERM... (Thursday night through next Tuesday) Issued at 218 PM CDT Wed Jun 21 2023 Very hot temperatures will remain the focus of the forecast period as a strong upper level high is progged to expand northward this weekend, becoming centered near the Big Bend on Sunday, toward northwest Texas on Tuesday, and then toward the Metroplex on Wednesday. Through the his period, the expansive ridge will extend from Arizona to Louisiana while heights consistently range from 594 to 597 dam at the 500 mb level. This should result in high temperatures in the Saturday through Wednesday period in a range mostly from the upper 90s to near 110 again. Before then, late day and evening thunderstorms will remain a possibility along and east of the dryline as a series of upper level short wave troughs migrate through the northern end of the upper ridge and give some support to the diurnally driven convection. Precip chances will remain low both days with a slight chance mention sufficing at this time. && .AVIATION... (00Z TAFS) Issued at 634 PM CDT Wed Jun 21 2023 Severe thunderstorms will be possible at KCDS this evening as storms slowly move to the southeast. Large hail, gusty and erratic winds, and frequent lightning will be possible with any thunderstorm. Thunderstorms should dissipate by 04z. Late tonight into early Thursday morning MVFR to IFR ceilings will expand from north to south and potentially impact all three TAF sites. These low ceilings should dissipate late tomorrow morning with VFR conditions expected thereafter. && .LUB WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for TXZ034-035-040>042. && SHORT TERM...26 LONG TERM....07 AVIATION...58
Hazardous weather outlook, Jun 21, 11:10 AM CDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1110 AM CDT Wed Jun 21 2023 TXZ021>044-221615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1110 AM CDT Wed Jun 21 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible later this afternoon and evening east of a dryline expected to stall near the edge of the Caprock. If a strong cap can be overcome, supercell storms are likely and could produce giant hail to softball size and wind gusts around 80 mph. Although unlikely, a tornado is also possible. Additionally, expected temperatures of 105 to 109 this afternoon have prompted a heat advisory for the southeastern South Plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Thursday and Friday during the afternoon/evening hours, mainly off the Caprock. Triple-digit heat will return by this weekend and looks to continue well into next week with potential for heat advisories.
In the hours before
Local storm report, Jun 21, 9:30 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
930 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Tornado 8 E Dickens 33.62N 100.69W
06/21/2023 Dickens TX Law Enforcement
&&Local storm report, Jun 21, 9:39 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
939 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Tstm Wnd Gst 2 WSW Turkey 34.38N 100.93W
06/21/2023 M64 MPH Hall TX Mesonet
&&Local storm report, Jun 21, 9:41 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
941 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Tstm Wnd Gst 4 NNW Mcadoo 33.78N 101.04W
06/21/2023 M65 MPH Dickens TX Mesonet
Mesonet.
&&
APLocal storm report, Jun 21, 9:45 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
945 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM Tstm Wnd Gst 1 W Spur 33.48N 100.88W
06/21/2023 M84 MPH Dickens TX Mesonet
&&
APLocal storm report, Jun 21, 9:49 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
949 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Tstm Wnd Gst 10 WSW Guthrie 33.57N 100.48W
06/21/2023 M67 MPH King TX Mesonet
&&
APLocal storm report, Jun 21, 9:51 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
951 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Gst 3 NNE Roaring Springs 33.94N 100.85W
06/21/2023 M80 MPH Motley TX Mesonet
&&
APThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:25 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 50 min |
| Jun 21, 7:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 33 min |
| Jun 21, 7:56 PM CDT | Tornado Warning | LUB | Dickens, Motley | 34 min |
| Jun 21, 8:23 PM CDT | Tornado Warning | LUB | Dickens, Motley | 37 min |
| Jun 21, 8:55 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 24 min |
| Jun 21, 8:55 PM CDT | Tornado Warning | LUB | Cottle, Dickens, King | 65 min |
| Jun 21, 9:12 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 33 min |
| Jun 21, 9:40 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Motley | 35 min |
| Jun 21, 9:41 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 49 min |
| Jun 21, 9:50 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 55 min |
| Jun 21, 10:15 PM CDT | Tornado Warning | LUB | Kent, Stonewall | 45 min |
| Jun 22, 5:47 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.